Try it
Pediatrics · Paediatric emergencies: methaemoglobinaemia
Sample itemA 2-year-old develops cyanosis after drinking water from a well with high nitrate content. SpO2 is 85 percent and does not improve with oxygen, PaO2 is normal and blood drawn is chocolate brown. Which antidote is indicated?
Original practice item, not a recalled exam question. Nothing here is recorded.
The answer and the reasoning
B. Methylene blue
Methaemoglobinaemia occurs when iron in haemoglobin is oxidised to the ferric state by nitrates, nitrites, aniline dyes or drugs, so it cannot carry oxygen. Cyanosis with a normal PaO2, unresponsive to oxygen, and chocolate-coloured blood suggest it. Methylene blue reduces methaemoglobin to haemoglobin, and is avoided in G6PD deficiency.
Option by option
A. Physostigmine
Physostigmine reverses anticholinergic toxicity.
B. Methylene blue (correct)
Correct. Methylene blue restores iron to the ferrous state through NADPH-dependent reduction.
C. N-acetylcysteine
N-acetylcysteine is the antidote for paracetamol overdose.
D. Hydroxocobalamin
Hydroxocobalamin is an antidote for cyanide poisoning.
Source note: Original NextPrep sample item — pending expert review. This item is original practice material awaiting independent expert review, so confirm important facts in a standard textbook.
More Pediatrics questions
- Congenital heart diseaseWhich is the most common cyanotic congenital heart disease presenting beyond the neonata…
- NutritionWhich feature most clearly distinguishes kwashiorkor from marasmus?
- NeonatologyA newborn becomes visibly jaundiced in the first 24 hours of life. What is the most like…
- Diarrhoeal diseasesA child with diarrhoea has 'some dehydration'. What is the recommended initial management?